Virginia, 2009

High Wind in Virginia, December 25, 2009

December 25, 2009 · NWS MRX · 2 events in 2 counties and zones

A strong low pressure tracked across southwest Virginia bringing damaging non-thunderstorm winds to the area in the morning hours on the 25th. The strongest winds occurred over the higher elevations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong low pressure tracked across southwest Virginia bringing damaging non-thunderstorm winds to the area in the morning hours on the 25th. The strongest winds occurred over the higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 25, 6:20 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 25, 6:20 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 AM EST FRI DEC 25 2009

.AVIATION...TYS WIND SENSOR STILL QUESTIONABLE, SO OBSERVATIONS
BEING AUGMENTED. HOPEFULLY THIS WILL BE REMEDIED TODAY. LARGE CLOUD
SHIELD WITH MODERATLY HUMID (ALBEIT COOL) AIR MOVING EASTWARD OVER
AREA. THE BACK EDGE OF THE RAIN IS MOVING THROUGH SOUTHEAST TN NOW.
SLOW BUT SURE PROGRESS WILL KEEP SOME RAIN IN ALL THREE TAF SITES
FOR TWO TO THREE HOURS MORE, BUT IT IS WEAKENING AS IT MOVES EAST.
CIGS AND VSBYS ARE GENERALLY MVFR WITH RAIN AND LOW VFR WHEN IT
DOES NOT RAIN. THE ISSUE IS THE WIND. PUBLIC REPORTS OF GUSTS TO
NEAR 50 MPH AND EVEN AWOS REPORTS IN SW NC OF 51 KTS HAVE COME IN TO
THE OFFICE. MOUNTAIN TOWER DATA NOT AVAILABLE BUT SUSPECT EXTREMELY
HIGH WINDS THERE. HAVE NOT FORECAST LLWS DUE TO SFC WINDS PICKING UP
SPEED AND THERE BECOMING LESS OF A SHEAR FACTOR IN THE WIND SPEED
AND DIRECTION OFF THE SURFACE. SOME PIREPS BY LARGE AIRCRAFT OF TURB
BELOW 7000 FEET.

DIMINISH CIGS SOMEWHAT THROUGH DAY AND SLACKEN THE WINDS LATER THIS
AFTN AND EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             50  31  50  30  49 /  30  10  10  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  51  30  48  29  47 /  60  10  10  10  20
OAK RIDGE, TN                       51  31  48  29  46 /  50  10  10  10  20
TRI CITIES AIRPORT, TN              54  27  45  24  46 /  80  10  10  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL NOON EST TODAY FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL NOON EST TODAY FOR THE FOLLOWING ZONES:
     BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...EAST
     POLK...JOHNSON...MCMINN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI...
     WASHINGTON TN...WEST POLK.

     WIND ADVISORY UNTIL NOON EST /11 AM CST/ TODAY FOR THE FOLLOWING
     ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
     HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...MEIGS...
     MORGAN...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SULLIVAN...
     UNION.

VA...HIGH WIND WARNING UNTIL NOON EST TODAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...WASHINGTON...WISE.

     WIND ADVISORY UNTIL NOON EST TODAY FOR THE FOLLOWING ZONES:
     SCOTT.

&&

BB
Hazardous weather outlook, Dec 25, 6:41 AM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
641 AM EST FRI DEC 25 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261145-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
641 AM EST FRI DEC 25 2009 /541 AM CST FRI DEC 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM OVER THE MISSISSIPPI RIVER VALLEY
WILL DRIFT NORTH AND WEAKEN. WITH HIGH PRESSURE OVER THE ATLANTIC
COASTLINE...A TIGHT PRESSURE GRADIENT WILL PRODUCE WINDY
CONDITIONS ACROSS MUCH OF THE AREA THIS MORNING. IN ADDITION...THE
STRONG SOUTHEASTERLY WIND FLOW ACROSS THE MOUNTAINS WILL COMBINE
WITH A STABLE AIR MASS TO PRODUCE MOUNTAIN WAVES IN THE FOOTHILLS.
AS A RESULT...VERY STRONG AND DAMAGING WIND GUSTS WILL BE LIKELY
THIS MORNING ACROSS THE HIGHER ELEVATIONS AND THEIR IMMEDIATE
FOOTHILLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR WIND REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Washington

When
December 25, 8:00 AM EST to 12:00 PM EST
Where
Washington forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Law enforcement officials reported a few trees downed by non-thunderstorm winds at Damascus and Konnarock.

High Wind, Russell

When
December 25, 8:00 AM EST to 12:00 PM EST
Where
Russell forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Law enforcement officials reported several trees downed by non-thunderstorm winds in the Cleveland area and at Raven.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206688, 206689.